Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Research Center

Does Fosamaz Cause Atrial Fibrillation?

06/18/2007

Question:

I recently read in the newspaper that research studies suggest that women who have atrial fibrillation should not take Fosamax. I have been diagnosed with atrial fibrillation since I started taking Fosamax. I have been on Fosamax for about three years. I take 70mg weekly. My heart was shocked back into rythmn but went back to fibrillation in a couple of months. Might the Fosamax have caused my heart to return to atrial fibrillation? Should I stop taking Fosamax?

Answer:

Merck reports the following atrial fibrillation rates with Fosamax in their large research studies:

Fosamax 2.5% and Placebo 2.2% (not a statistically significant difference, p value = 0.42)

Serious atrial fibrillation:

Fosamax 1.5% and Placebo 1.0% (not quite statistically significant, p value = 0.07)

I would recommend discussing this issue with your cardiologist.

For more information:

Go to the Research Center health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati